Side Effects of Steroids: Joint Replacement Infections AGAIN...

POSTED ON 9/11/2016 IN Research BY Christopher Centeno

side effects of steroids

I've blogged quite a bit on the inconvenient truth that while steroid medications are powerful anti-inflammatories that are commonly used without much medical thought, they're really bad for your body. As one example, a prior highlighted study had shown that getting a hip steroid shot increases the likelihood that a hip replacement surgery will fail and/or the patient will get a nasty post-op infection. Now a new study found joint replacement infection to be one of the side effects of steroids prescribed orally as well.

Steroids in the Water Supply

I see it every day in clinical practice: doctors use high-dose steroids like they're sprinkling holy water. Got back pain? Let's get you some steroid pills. How about a sore knee or hip? Let's inject some steroids. In fact, I just spoke to a patient on Tuesday of this week about the fact that a local physician had injected his hip with steroids. He really had no idea that this choice not only endangered the joint through additional damage caused by the medications but also increased his risk for a hip replacement failure or infection. So before we move on to the new study, let's review a few prior posts on the side effects of steroids and just how bad steroids can be for you:

The New Study: Side Effects of Steroids Used Orally

The new research looked at the insurance claims of more than two thousand knee, hip, and shoulder joint replacement patients in the U.S. They then also examined if certain medications had any impact on whether a postoperative joint infection was reported. Not surprisingly, patients who were on oral-steroid medications were about 60% more likely to get an infected joint. Medications for gout were also a culprit (allopurinol).

Why does this happen? It's pretty simple. Steroids work by powerfully suppressing inflammation. While we all think of inflammation as a bad guy, it's also how we heal and fight infection. So any drug that suppresses inflammation will increase the likelihood of an infection. Given that a joint replacement infection is nasty, where the patient must be on IV antibiotics and often has to have the artificial joint removed and replaced, it's amazing that more physicians haven't gotten the memo on steroids.

The upshot? The side effects of steroids are nasty. However, if you have joint pain, you'll get offered steroid shots or pills—it's almost a given. Given that it likely will hurt your chances of responding to a stem cell procedure or, at the least, increase the likelihood of a post-op infection, if you need a joint replacement, "just say no" to drugs!  

  1. health tips
  2. healthcare
  3. industry articles

comments powered by Disqus

Search Blog

Search